MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE
Model Number NA-201SX-4022
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Strangulation (2084)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.Since the lot number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there was no description of the device's malfunction.
 
Event or Problem Description
On (b)(6) 2021, omsc received the document "mediastinal hematoma following endobronchial ultrasound-guided transbronchial needle aspiration".The purpose of the literature was to discuss one of the potential hazards for this technique which is injury of mediastinal vessels.The procedure was performed using a needle (olympus; na-201sx-4022) and flexible bronchoscope for endobronchial ultrasound (ebus) (olympus; bf-uc160f-ol8).A male patient aged (b)(6) presented to our hospital with manifestations of lower respiratory tract infection including productive cough and moderate dyspnea.The patient was chronic smoker (40 pack/ year).X-ray was performed and a nodule in the right lung was incidentally discovered.Computed tomography (ct) of chest confirmed the diagnosis of solitary pulmonary nodule in right upper lobe with speculated margins, heterogenous contrast, measuring 18 ×15 ×19 mm.The literature wrote, ¿during the intervention, the operators safely sampled station 11l and while sampling station 4l, although the aortic border was clearly visible and cautiously avoided, the operators noticed disturbance in the ultrasonographic images associated with loss of relationship between aortic border and adjacent structures, also rapidly progressive swelling in the tracheal wall led to narrowing of the tracheal lumen.The procedure was terminated immediately and the vital signs of the patient were checked closely to ensure clinical stability.A white light bronchoscopy was immediately performed, confirming the presence of newly developed tracheal narrowing.Following that, an urgent ct chest with contrast was performed and showed mediastinal hematoma with no contrast leak, denoting absence of active hemorrhage (fig.1a).The patient was transmitted then to the intensive care unit to be monitored continuously.After 48 hours of continuous monitoring without complications the patient was able to be discharged.Two weeks later the ebus-tbna was repeated, during exploration of the 4l station a vascular structure caudal to the lower border of the aorta was noticed in the doppler mode (fig.1b).Sampling of the 4l station was avoided.The procedure was completed without complications and the samples were negative for malignancy.The patient underwent surgery (wedge resection with mediastinal nodal dissection) and the pathology confirmed as a nonsmall cell lung cancer not otherwise specified stage ia (pt1n0m0).¿ also, the literature wrote, ¿in our case we attribute the development of mediastinal hematoma to accidental puncture of abnormally located bronchial artery.The bleeding was suspected after a sudden disturbance of the ultrasonographic appearance of the mediastinum during sampling.According to our experience, this sudden change was noticed before in 2 cases during ebus-tbna after development of pneumothorax and we consider that this finding usually denotes a complication.¿ based on the available information, a direct relationship between the needle and mediastinal hematoma might determined.In addition, the patient required an urgent ct and was transmitted then to the intensive care unit to be monitored continuously.This is the report regarding 1 case with rapidly progressive swelling in the tracheal wall and narrowing of the tracheal lumen and developing mediastinal hematoma and bleeding.

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key12193773
Report Number8010047-2021-09077
Device Sequence Number1322991
Product Code FCG
UDI-Device Identifier04953170381928
UDI-Public04953170381928
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K050503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberNA-201SX-4022
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2021
Initial Report FDA Received Date07/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR